Existence and Data Dependence of Fixed Points and Strict Fixed Points for Contractive-Type Multivalued Operators

Download (0)

Full text


Volume 2007, Article ID 34248,8pages doi:10.1155/2007/34248

Research Article

Existence and Data Dependence of Fixed Points and Strict Fixed

Points for Contractive-Type Multivalued Operators

Cristian Chifu and Gabriela Petrus¸el

Received 21 October 2006; Revised 1 December 2006; Accepted 2 December 2006

Recommended by Simeon Reich

The purpose of this paper is to present several existence and data dependence results of the fixed points of some multivalued generalized contractions in complete metric spaces. As for application, a continuation result is given.

Copyright © 2007 C. Chifu and G. Petrus¸el. This is an open access article distributed un-der the Creative Commons Attribution License, which permits unrestricted use, distri-bution, and reproduction in any medium, provided the original work is properly cited.

1. Introduction

Throughout this paper, the standard notations and terminologies in nonlinear analysis (see [14,15]) are used. For the convenience of the reader we recall some of them.

Let (X,d) be a metric space. ByB(x0,r) we denote the closed ball centered inx0∈X

with radiusr >0.

Also, we will use the following symbols:

P(X) :=Y⊂X|Yis nonempty, Pcl(X) :=

Y ∈P(X)|Y is closed, Pb(X) :=

Y∈P(X)|Yis bounded, Pb,cl(X) :=Pcl(X)∩Pb(X).


LetAandBbe nonempty subsets of the metric space (X,d). The gap between these sets is

D(A,B)=infd(a,b)|a∈A,b∈B. (1.2)

In particular, D(x0,B)=D({x0},B) (wherex0∈X) is called the distance from the


The Pompeiu-Hausdorffgeneralized distance between the nonempty closed subsetsA andBof the metric space (X,d) is defined by the following formula:

H(A,B) :=max


a∈Ainfb∈Bd(a,b), supb∈Ba∈Ainfd(a,b)

. (1.3)

IfA,B∈Pb,cl(X), then one denotes

δ(A,B) :=supd(a,b)|a∈A,b∈B. (1.4)

The symbolT:X→P(Y) denotes a set-valued operator fromXtoY. We will denote by Graph(T) := {(x,y)∈X×Y |y∈T(x)}the graph ofT. Recall that the set-valued operator is called closed if Graph(T) is a closed subset ofX×Y.

ForT:X→P(X) the symbol Fix(T) := {x∈X|x∈T(x)}denotes the fixed point set of the set-valued operatorT, whileSFix(T) := {x∈X| {x} =T(x)} is the strict fixed point set ofT.

If (X,d) is a metric space,T:X→Pcl(X) is called a multivalueda-contraction ifa∈

]0, 1[ andH(T(x1),T(x2))≤a·d(x1,x2), for eachx1,x2∈X.

In the same setting, an operatorT:X→Pcl(X) is a multivalued weakly Picard operator

(briefly MWP operator) (see [15]) if for eachx∈X and each y∈T(x) there exists a sequence (xn)n∈NinXsuch that


(ii)xn+1∈T(xn), for alln∈N,

(iii) the sequence (xn)n∈Nis convergent and its limit is a fixed point ofT.

Any multivalued a-contraction or any multivalued Reich-type operator (see Reich [10]) are examples of MWP operators. For other examples and results, see Petrus¸el [9].

Also, let us mention that a sequence (xn)n∈NinXsatisfying the condition (ii) from the

previous definition is called the sequence of successive approximations ofTstarting from x0∈X.

The following result was proved in the work of Feng and Liu (see [5]).

Theorem1.1 (Feng, Liu). Let(X,d)be a complete metric space,T:X→Pcl(X)andq >1.

ConsiderSq(x) := {y∈T(x)|d(x,y)≤q·D(x,T(x))}. Suppose thatTsatisfies the

follow-ing condition:

(1.1)there isa <1/qsuch that for eachx∈Xthere isy∈Sq(x)satisfying

Dy,T(y)≤a·d(x,y). (1.5)

Also, suppose that the functionp:X→R,p(x) :=D(x,T(x))is lower semicontinuous. ThenFixT= ∅.

The purpose of this paper is to study the existence and data dependence of the fixed points and strict fixed points for some self and nonself multivalued operators satisfying to some generalized Feng-Liu-type conditions.


2. Fixed points

Let (X,d) be a metric space,T:X→Pcl(X) a multivalued operator, andq >1. Define

Sq(x) := {y∈T(x)|d(x,y)≤q·D(x,T(x))}. ObviouslySq(x)= ∅, for eachx∈Xand Sqis a multivalued selection ofT.

Our first main result is the following theorem.

Theorem2.1. Let (X,d)be a complete metric space,x0∈X,r >0,q >1, andT:X→

Pcl(X)a multivalued operator. Suppose that

(i)there existsa∈R+withaq <1such that for eachx∈B(x0,r)there existsy∈Sq(x)

having the property

Dy,T(y)≤a·d(x,y), (2.1)

(ii)Tis closed or the functionp:X→R+,p(x) :=D(x,T(x))is lower semicontinuous,


ThenFix(T)∩B(x0,r)= ∅.

Proof. From (i) and (iii) there isx1∈T(x0) such that d(x0,x1)≤qD(x0,T(x0))<(1

aq)randD(x1,T(x1))≤ad(x0,x1)≤aqD(x0,T(x0)). Hencex1∈B(x0,r). Next, we can

find x2∈T(x1) such that d(x1,x2)≤qD(x1,T(x1))≤aqd(x0,x1)< aq(1−aq)·r and

D(x2,T(x2))≤ad(x1,x2)≤aqD(x1,T(x1))(aq)2D(x0,T(x0)). As a consequence,d(x0,

x2)≤d(x0,x1) +d(x1,x2)(1−aq)r+aq(1−aq)r=(1(aq)2)rand sox2∈B(x0,r).

Inductively we get a sequence (xn)n∈Nhaving the following properties:




From (b) we have that (xn)n∈Nconverges tox∗∈B(x0,r).

From (a) and the fact that GraphTis closed we obtainx∗∈FixT.

From (c) and the fact thatpis lower semicontinuous we havep(xn)(aq)n·p(x0), for eachn∈N. Sinceaq <1, we immediately deduce that the sequence (p(xn)) is convergent to 0, asn→+. Then 0≤p(x∗)lim infn→+∞p(xn)=0. So,p(x∗)=0 and thenx∗∈


Remark 2.2. The above result is a local version of the main result in [5, Theorem 3.1] see

Theorem 1.1. In particular,Theorem 1.1follows fromTheorem 2.1by takingr:=+.

Theorem 2.1also extends some results from [3,4,7–9], and so forth.

As for application, a homotopy result can be proved.

Theorem2.3. Let(X,d)be a complete metric space,U an open subset ofX, andq >1. Suppose thatG:[0, 1]→Pcl(X)is a closed multivalued operator such that the following

conditions are satisfied:

(a)x /∈G(x,t), for eachx∈∂Uand eacht∈[0, 1];

(b)there existsa∈R+withaq <1, such that for eacht∈[0, 1]and eachx∈U there


with the property

Dy,G(y,t)≤a·d(x,y); (2.2)

(c)there exists a continuous increasing functionφ: [0, 1]Rsuch that

HG(x,t),G(x,s) φ(t)−φ(s) ∀t,s∈[0, 1]and eachx∈U. (2.3)

ThenG(·, 0)has a fixed point if and only ifG(·, 1)has a fixed point.

Proof. SupposeG(·, 0) has a fixed point. Define

Q:=(t,x)[0, 1]×U|x∈G(x,t). (2.4)

ObviouslyQ= ∅. Consider onQa partial order defined as follows:

(t,x)(s,y) ifft≤s, d(x,y) 2q


φ(s)−φ(t). (2.5)

LetMbe a totally ordered subset ofQand considert∗:=sup{t|(t,x)∈M}. Consider a sequence (tn,xn)n∈N∗⊂Msuch that (tn,xn)(tn+1,xn+1) andtn→t∗, asn→+. Then

dxm,xn≤ 2q


φtm−φtn, for eachm,n∈N,m > n. (2.6)

Whenm,n→+we obtaind(xm,xn)0 and so (xn)n∈N is Cauchy. Denote byx∗∈X

its limit. Thenxn∈G(xn,t∗),n∈NandGclosed imply thatx∗∈G(x∗,t∗). Also, from (a)x∗∈U. Hence (t∗,x∗)∈Q. SinceM is totally ordered, we get (t,x)(t∗,x∗), for each (t,x)∈M. Thus (t∗,x∗) is an upper bound ofM. Hence Zorn’s lemma applies and Qadmits a maximal element (t0,x0)∈Q. We claim thatt0=1. This will finish the proof.

Suppose the contrary, that is,t0<1. Chooser >0 andt∈]t0, 1] such thatB(x0,r)⊂U


Then theD(x0,G(x0,t))≤D(x0,G(x0,t0))+H(G(x0,t0),G(x0,t))0 + [φ(t)−φ(t0)]=

(1−aq)r/2q <(1−aq)r/q.

Then the multivalued operatorG(·,t) :B(x0,r)→Pcl(X) satisfies all the assumptions

ofTheorem 2.1. Hence there exists a fixed pointx∈B(x0,r) forG(·,t). Thus (t,x)∈Q.



≤r= 2q



, (2.7)

we immediately get (t0,x0)<(t,x). This is a contradiction with the maximality of (t0,x0).

Remark 2.4. Theorem 2.3extends the main theorem in the work of Frigon and Granas [6]. See also Agarwal et al. [1] and Chis¸ and Precup [2] for some similar results or possi-bilities for extension.


Theorem2.5. Let (X,d)be a complete metric space,x0∈X,r >0,q >1, andT:X→

Pcl(X)a multivalued operator. Suppose that

(i)there existsa,b∈R+ withaq+b <1 such that for each x∈B(x0,r)there exists

y∈Sq(x)having the property

Dy,T(y)≤a·d(x,y) +b·Dx,T(x), (2.8)

(ii)Tis closed or the functionp:X→R+,p(x) :=D(x,T(x))is lower semicontinuous,


ThenFix(T)∩B(x0,r)= ∅.

Proof. By (i) and (iii) we deduce the existence of an elementx1∈T(x0) such thatd(x0,

x1)≤qD(x0,T(x0))<(1(aq+b))r and D(x1,T(x1))≤ad(x0,x1) +bD(x0,T(x0))


Inductively we obtain (xn)n∈Na sequence of successive approximations ofTsatisfying,

for eachn∈N, the following relations:

(1)d(xn,xn+1)≤q(aq+b)n·D(x0,T(x0)),d(x0,xn)(1(aq+b)n)·r, (2)D(xn,T(xn))(aq+b)n·D(x0,T(x0)).

The rest of the proof runs as before and so the conclusion follows.

Remark 2.6. The above result generalizes the fixed point result in the work of Rus [12], where the following graphic contraction condition is involved: there isa,b∈R+with

a+b <1 such thatH(T(x),T(y))≤a·d(x,y) +bD(x,T(x)), for eachx∈X and each y∈T(x).

A data dependence result is the following.

Theorem2.7. Let(X,d)be a complete metric space,T1,T2:X→Pcl(X)multivalued

oper-ators, andq1,q2>1. Suppose that

(i)there existai,bi∈R+withaiqi+bi<1 such that for eachx∈X there exists y∈

Sqi(x)having the property

Dy,Ti(y)≤ai·d(x,y) +bi·Dx,Ti(x), fori∈ {1, 2}; (2.9)

(ii)there existsη >0such thatH(T1(x),T2(x))≤η, for eachx∈X;

(iii)Tiis closed or the functionpi:X→R+,pi(x) :=D(x,Ti(x))is lower semicontinuous,

fori∈ {1, 2}. Then

(a) Fix(Ti)∈Pcl(X), fori∈ {1, 2},

(b)H(Fix(T1), Fix(T2))maxi∈{1,2}{qi/(1(aiqi+bi))} ·η.

Proof. (a) ByTheorem 2.1we have that FixTi= ∅, fori∈ {1, 2}. Also, FixTiis closed, for i∈ {1, 2}. Indeed, for example, let (un)n∈NFixT1, such thatun→u, asn→+. Then, whenT1is closed, the conclusion follows. When p1(x) :=D(x,T1(x)) is lower


(b) For the second conclusion, letx0∗∈FixT1. Then there existsx1∈Sq2(x∗0) with

D(x1,T2(x1))≤a2·d(x∗0,x1) +b2·D(x∗0,T2(x∗0)). Henced(x∗0,x1)≤q2·D(x∗0,T2(x∗0))

andD(x1,T2(x1))(a2q2+b2)·D(x∗0,T2(x∗0)). Inductively we get a sequence (xn)n∈N

with the following properties: (1)x0=x∗0 FixT1,



From (2) we have









. (2.10)

Hence (xn)n∈Nis Cauchy and so it converges to an elementu∗2 ∈X. As in the proof of

Theorem 2.1, from (3) we immediately get thatu∗2 FixT2. Whenm→+in the above

relation, we obtaind(xn,u∗2)(q2(a2q2+b2)n/(1(a2q2+b2)))D(x∗0,T2(x∗0)), for each


Forn=0 we getd(x0,u∗2)≤q2/(1(a2q2+b2))D(x∗0,T2(x∗0)).

As a consequence










·η. (2.11)

In a similar way we can prove that for each y∗0 FixT2there existsu∗1 FixT1such

thatd(y0,u∗1)≤q1/(1(a1q1+b1))·η. The proof is complete.

Remark 2.8. Theorem 2.7gives (forbi=0,i∈ {1, 2}) a data dependence result for the fixed point set of a generalized contraction in Feng and Liu sense, see [5].

Remark 2.9. The conditionD(T(x),T(y))≤a·d(x,y), for eachx,y∈X, does not imply the existence of a fixed point for a multivalued operatorT:X→Pcl(X). Take for example

X:=[1, +] andT(x) :=[2x, +[ see also [10]. On the other hand, ifX:= {0, 1} ∪ {kn| n∈N}(withk]0, 1[) andT:XP

cl(X) given by

T(x)= ⎧ ⎨ ⎩{

0,k}, ifx=0,

kn+1, 1, ifx=kn(nN), (2.12)

thenT does not satisfies the hypothesis of Nadler’s theorem, but satisfies the condition D(y,T(y))≤a·d(x,y) +b·D(x,T(x)), for each (x,y)GraphTand FixT= {0}.

3. Strict fixed points

Let (X,d) be a metric space,T:X→Pb,cl(X) a multivalued operator, andq >1. Define

Mq(x) := {y∈T(x)(x,T(x))≤q·d(x,y)}. Obviously,Mqis a multivalued selection ofTandMq(x)= ∅, for eachx∈X.


Theorem3.1. Let(X,d)be a complete metric space,T:X→Pb(X)a multivalued operator andq >1. Suppose

(3.1)there existsa∈R+ withaq <1 such that for eachx∈X there exists y∈Mq(x)

having the property


δx,T(x),1 2

Dx,T(y). (3.1)

If the functionr:X→R+,r(x) :(x,T(x))is lower semicontinuous, thenSFix(T)=∅.

Proof. Letx0∈X. Ifδ(x0,T(x0))=0 we are done. Suppose thatδ(x0,T(x0))>0. Then

there exists x1∈Mq(x0) such that δ(x1,T(x1))≤a·max(x0,T(x0)), (1/2)·D(x0,

T(x1))} ≤max{a/(2−a),aq}d(x0,x1).

Inductively we construct a sequence (xn)n∈Nof successive approximation ofT with δ(xn,T(xn))≤q·d(xn,xn+1), for each n∈N. Then d(xn,xn+1)≤δ(xn,T(xn))≤a·

max(xn−1,T(xn−1)), (1/2)·D(xn−1,T(xn))} ≤a·max{q·d(xn−1,xn), (1/2)·D(xn−1,

T(xn))} ≤max{a/(2−a),aq} ·d(xn−1,xn). Sinceα:=max{a/(2−a),aq}<1, we

imme-diately get that the sequence (xn)n∈N is convergent in the complete metric space (X,d).

Denote byx∗its limit.

We also have thatr(xn+1)≤q·αn·d(x0,x1). Whenn→+we obtain limn→+∞r(xn)= 0. From the lower semicontinuity ofr we conclude 0≤r(x∗)lim infn→+∞r(xn)=0. Henceδ(x∗,T(x∗))=0 and sox∗∈SFixT.

Remark 3.2. The above result generalizes some strict fixed point results, given by Reich in [10,11], Rus in [12,13] and ´Ciri´c in [3]. In particular, (3.1) implies the ´Ciri´c-type condition on the graph ofT.

Remark 3.3. IfXis a metric space, the condition

δT(x),T(y)≤a·d(x,y), for eachx,y∈X, (3.2)

necessarily implies thatTis singlevalued. This is not the case, ifTsatisfies the condition


d(x,y),δx,T(x),1 2

Dx,T(y)+Dy,T(x), (3.3)

for each (x,y)∈X. Take for exampleX:=[0, 1] andT(x) :=[0,x/4]. ThenSFixT= {0}

see also [10].




[1] R. P. Agarwal, J. Dshalalow, and D. O’Regan, “Fixed point and homotopy results for generalized

contractive maps of Reich type,”Applicable Analysis, vol. 82, no. 4, pp. 329–350, 2003.

[2] A. Chis¸ and R. Precup, “Continuation theory for general contractions in gauge spaces,”Fixed

Point Theory and Applications, vol. 2004, no. 3, pp. 173–185, 2004.

[3] L. B. ´Ciri´c, “Generalized contractions and fixed-point theorems,” Publications de l’Institut

Math´ematique. Nouvelle S´erie, vol. 12(26), pp. 19–26, 1971.

[4] H. Covitz and S. B. Nadler Jr., “Multi-valued contraction mappings in generalized metric

spaces,”Israel Journal of Mathematics, vol. 8, pp. 5–11, 1970.

[5] Y. Feng and S. Liu, “Fixed point theorems for valued contractive mappings and

multi-valued Caristi type mappings,”Journal of Mathematical Analysis and Applications, vol. 317, no. 1,

pp. 103–112, 2006.

[6] M. Frigon and A. Granas, “R´esultats du type de Leray-Schauder pour des contractions

multivo-ques,”Topological Methods in Nonlinear Analysis, vol. 4, no. 1, pp. 197–208, 1994.

[7] S. B. Nadler Jr., “Multi-valued contraction mappings,”Pacific Journal of Mathematics, vol. 30,

pp. 475–488, 1969.

[8] A. Petrus¸el, “Generalized multivalued contractions,”Nonlinear Analysis, vol. 47, no. 1, pp. 649–

659, 2001.

[9] A. Petrus¸el, “Multivalued weakly Picard operators and applications,”Scientiae Mathematicae

Japonicae, vol. 59, no. 1, pp. 169–202, 2004.

[10] S. Reich, “Fixed points of contractive functions,”Bollettino della Unione Matematica Italiana.

Serie IV, vol. 5, pp. 26–42, 1972.

[11] S. Reich, “A fixed point theorem for locally contractive multi-valued functions,”Revue Roumaine

de Math´ematiques Pures et Appliqu´ees, vol. 17, pp. 569–572, 1972.

[12] I. A. Rus, “Fixed point theorems for multi-valued mappings in complete metric spaces,”

Mathe-matica Japonica, vol. 20, pp. 21–24, 1975, special issue.

[13] I. A. Rus,Generalized Contractions and Applications, Cluj University Press, Cluj-Napoca,

Roma-nia, 2001.

[14] I. A. Rus, A. Petrus¸el, and G. Petrus¸el,Fixed Point Theory: 1950–2000. Romanian Contributions,

House of the Book of Science, Cluj-Napoca, Romania, 2002.

[15] I. A. Rus, A. Petrus¸el, and A. Sˆınt˘am˘arian, “Data dependence of the fixed point set of some

multivalued weakly Picard operators,”Nonlinear Analysis, vol. 52, no. 8, pp. 1947–1959, 2003.

Cristian Chifu: Department of Business, Faculty of Business, Babes¸-Bolyai University Cluj-Napoca, Horea 7, 400174 Cluj-Napoca, Romania

Email address:cochifu@tbs.ubbcluj.ro